Tennessee, 2014Damaging Winds in Tennessee, August 20, 2014
August 20, 2014 · NWS HUN · 3 events in 1 county or zone
Isolated thunderstorms formed early in the afternoon and produced a severe thunderstorm in southern middle Tennessee just northwest of Winchester.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms formed early in the afternoon and produced a severe thunderstorm in southern middle Tennessee just northwest of Winchester.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 20, 11:00 AM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 20, 11:00 AM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1200 PM CDT WED AUG 20 2014
.UPDATE...
FOR 18Z TAFS
&&
.DISCUSSION...
/ISSUED 1007 AM CDT WED AUG 20 2014/
TEMPERATURES ACROSS THE TENNESSEE VALLEY THIS MORNING CURRENTLY RANGE
FROM THE UPPER 70S (NE AL) TO THE LOWER 80S (NW AL), WITH MOSTLY
CLEAR SKIES IN MANY LOCATIONS (WITH THE EXCEPTION OF FAR NERN
PORTIONS OF THE CWFA WHERE MOSTLY CLOUDY SKIES PREVAIL).
TODAY WILL BE THE LAST DAY FOR ANY APPRECIABLE RAINFALL FOR NEARLY
THE NEXT 7 DAYS, AS UPPER/SFC RIDGING BUILDS INTO THE AREA AND
REMAINS IN CONTROL THROUGH THE MID/LATTER HALF OF NEXT WEEK.
THE RAIN CHANCES FOR TODAY ARE A BIT TRICKY. THE REMNANTS OF AN OLD
OUTFLOW BOUNDARY COULD BE SEEN EARLIER THIS MORNING SAGGING SOUTHEAST
THROUGH THE CWFA, BUT OTHERWISE, THERE ISN'T A TRUE FOCUS MECHANISM
UNTIL LATER TODAY (ASIDE FROM OROGRAPHIC EFFECTS IN NERN PORTIONS OF
THE AREA). THE NEXT (AND FINAL) SHORTWAVE IS CURRENTLY AFFECTING THE
UPPER MS VALLEY REGION, AND IS SLATED TO SLIDE SEWRD IN THE NW FLOW
ALOFT TOWARD THE AREA LATER TODAY. UPPER LEVEL FLOW WOULD KEEP MUCH
OF THE ACTIVITY OVER THE JUNCTIONS OF GA/TN/NC, BUT THE WESTERN
PERIPHERY COULD CLIP OUR EASTERN COUNTIES. A BLEND OF MORNING BUFR
SOUNDINGS SHOW ~3000 J/KG SBCAPE ONCE A ~100 J/KG CAP IS BROKEN
LATER THIS AFTERNOON, AND SHORT-TERM/HI-RES MODEL GUIDANCE SUPPORTS
THIS CONVECTIVE POTENTIAL. WILL THEREFORE INCREASE POPS FOR THE
AFTERNOON, WITH THE HIGHEST POPS EAST OF I-65.
OTHERWISE, MINOR ADJUSTMENTS WERE MADE TO WX GRIDS, AS WELL AS SKY
GRIDS TO FOLLOW IN LINE WITH OBSERVATIONAL TRENDS. NO OTHER CHANGES
WERE NECESSARY AS ALL OTHER WX ELEMENTS WERE IN GREAT SHAPE. TEMPS
LOOK TO TOP OUT IN THE LOWER 90S EAST/MIDDLE 90S WEST.
WILL SEND UPDATED PRODUCTS SHORTLY.
12
&&
.AVIATION...
FOR 18Z TAFS...
VFR CONDS ARE GENERALLY EXPECTED AT BOTH TERMINALS THRU THE TAF
PERIOD. A FEW SHOWERS/STORMS ARE POSSIBLE MAINLY EAST OF KHSV, BUT
WILL NOT INCLUDE VCTS AT KHSV WITH THIS ISSUANCE. SKIES WILL CLEAR
OUT OVERNIGHT TONIGHT, WITH PATCHY FOG POSSIBLE AT BOTH KHSV/KMSL,
WITH MVFR CONDS POSSIBLE BETWEEN 10-12Z TOMORROW MORNING. OTHERWISE,
AS HIGH PRESSURE BUILDS INTO THE REGION, CLEAR SKIES/VFR CONDS ARE
ANTICIPATED AFTER 12Z, LINGERING THRU THE END OF THE TAF PERIOD.
12
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 20, 12:40 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
140 PM CDT WED AUG 20 2014
ALZ001>010-016-TNZ076-096-097-211000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
140 PM CDT WED AUG 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS IS LOW.
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS
AFTERNOON...WITH A SLIGHTLY HIGHER CHANCE IN NORTHEASTERN ALABAMA
THROUGH EARLY THIS EVENING. HEAVY RAINFALL WILL BE THE PRIMARY
THREAT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
HOT AND MUGGY CONDITIONS ARE EXPECTED FOR THE REST OF THE
WEEK...CONTINUING INTO THE MIDDLE OF NEXT WEEK. AFTERNOON HIGH
TEMPERATURES WILL TOP OUT IN THE MIDDLE TO UPPER 90S...WITH HEAT
INDEX VALUES APPROACHING 105 DEGREES IN MANY LOCATIONS. THIS LONGER
DURATION HEAT WAVE WILL INCREASE THE THREAT FOR HEAT RELATED
ILLNESSES.
ISOLATED THUNDERSTORMS RETURN TO THE AREA NEXT MONDAY THROUGH
WEDNESDAY AFTERNOONS AS A FEW WEAK DISTURBANCES ALOFT MOVE ACROSS
ACROSS THE REGION.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
12
In the hours before
Special weather statement, Aug 20, 1:16 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
216 PM CDT WED AUG 20 2014
TNZ097-202000-
FRANKLIN TN-
216 PM CDT WED AUG 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 300 PM
CDT...
AT 216 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TIMS FORD LAKE...OR NEAR WINCHESTER...MOVING EAST AT 20 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WINCHESTER...DECHERD...ESTILL SPRINGS...COWAN...MONTEAGLE...TIMS FORD
LAKE...SEWANEE...ALTO...BELVIDERE AND HARMONY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3529 8591 3522 8586 3502 8586 3514 8629
3532 8624
TIME...MOT...LOC 1916Z 282DEG 18KT 3522 8618
12Thunderstorm Wind, Franklin
- When
- August 20, 1:21 PM CST
- Where
- Franklin County, 3 mi NNW of Winchester
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 35.220, -86.140
A tree was downed by strong thunderstorm winds.
Thunderstorm Wind, Franklin
- When
- August 20, 3:55 PM CST to 3:58 PM CST
- Where
- Franklin County, 1 mi N of Cowan
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 35.184, -86.020
A few trees and power lines were downed by thunderstorm winds on Georgia Crossing road, just north of Cowan, Tennessee.
Thunderstorm Wind, Franklin
- When
- August 20, 3:57 PM CST
- Where
- Franklin County, Winchester
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 35.180, -86.120
A tree was downed by strong thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Missouri, August 20, 20141 death · 1 event
- Flash Flooding and Flooding in Ohio, August 20, 2014$1.1 million · 9 events
- Flooding and Hail in Tennessee, August 20, 2014$212,000 · 1 in hail · 35 events
- Flash Flood and Hail in Georgia, August 20 to 21, 2014$91,000 · 60 kt wind · 45 events
- Hail and Damaging Winds in Tennessee, August 20, 2014$206,000 · 1.75 in hail · 25 events
- Hail and Damaging Winds in Nebraska, August 20 to 21, 2014$175,000 · 1 in hail · 4 events
- Flash Flood and Flood in West Virginia, August 20, 2014$165,000 · 2 events
- Hail and Damaging Winds in South Carolina, August 20, 2014$100,000 · 1 in hail · 5 events
- Hail and Damaging Winds in North Carolina, August 20, 2014$60,000 · 1 in hail · 10 events
- Flash Flooding and Hail in Kentucky, August 20, 2014$22,000 · 1 in hail · 25 events
- Hail and Lightning Strike in Iowa, August 20, 2014$58,000 · 1.75 in hail · 4 events
- Flash Flood and Damaging Winds in Illinois, August 20 to 21, 2014$58,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535686, 535690, 535693.